Elephantiasis (elephantitis) is caused by infection with filarial worms (also called nematodes). Humans are usually infected from larvae carried by mosquitoes. Once in the body, these grow into adult worms which live in the lymphatic channels and lymph nodes, causing inflammation and damage. Once the worm dies the lymphatics close leading to complete blockage of the channel. This results in the visible changes of elephantiasis with swelling of the surrounding tissue, and thickening and darkening of the skin.
The management of a chronic infection, as your friend has, includes good hygiene to prevent secondary bacterial infection as well as physiotherapy. Diethylcarbamazine (DEC) is the treatment of choice if someone has active disease (the worms are still alive). Secondary options would be Albendazole or Doxycycline. He would need to go to a Dr to confirm whether he has active disease, and if he does then DEC could be very beneficial. Also if he were to take the medication it would be best to do it under medical supervision as there may be side effects as the adult worms and larvae die.
I would recommend that you visit your local GP and discuss this further with them. They will then be able to prescribe the most appropriate medication. Kind regard Dr Gabriell Prinsloo